Missouri, 2018

Flood in Missouri, September 10 to 15, 2018

September 10 to 15, 2018 · NWS PAH · 1 event in 1 county or zone

Minor river flooding occurred as a result of a stretch of wet weather during the early part of the month. Average rainfall amounts between the 5th and 10th were between 3 and 4 inches east of the Mississippi River, and mainly 1 to 2 inches west of the river.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$6,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Minor river flooding occurred as a result of a stretch of wet weather during the early part of the month. Average rainfall amounts between the 5th and 10th were between 3 and 4 inches east of the Mississippi River, and mainly 1 to 2 inches west of the river. Much of this rain was due to the remnants of Tropical Storm Gordon, which got caught up with a cold front moving through the central states.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 9, 9:00 PM CST, 4 hours earlier.

Area forecast discussion, Sep 9, 9:00 PM CST, 4 hours before
Area Forecast Discussion
National Weather Service Paducah KY
1000 PM CDT Sun Sep 9 2018

.UPDATE...
Issued at 958 PM CDT Sun Sep 9 2018

For aviation section only.

&&

.SHORT TERM...(Tonight through Tuesday night)
Issued at 153 PM CDT Sun Sep 9 2018

Extensive cloud cover and NNW wind flow keeping conditions cool with
temperatures still in the mid to upper 60s. The upper trof and
surface front will continue to move east and away from the area
tonight. However, low level moisture and light NNW cool flow will
continue. This should keep a fair amount of clouds around, though
breaks will be possible. Some guidance suggests a bit of fog later
tonight. However, not sure the winds near surface will relax enough
for a real concern. Could be more of a low clouds, light fog
scenario. Lows tonight will be rather cool, in the mid to upper 50s.

Quiet weather Monday through Tuesday with weak high pressure across
the area. There may be some clouds at times given persistent low
level moisture. But mixing should help lower coverage. Two nice days
with highs in the mid 70s to near 80. Tuesday night, models show an
increase in moisture north of a quasi stationary front to our east
and northeast of a weak upper low. Not enough of a consistent signal
to introduce slight chance PoPs for showers into west KY. But it's
something to monitor.

.LONG TERM...(Wednesday through Sunday)
Issued at 153 PM CDT Sun Sep 9 2018

The long term period continues to look fairly dry for the most part.
On Wednesday, the 850mb-500mb flow becomes southwesterly across the
eastern third of the area which results in some moisture return.
There is not much in the way of energy aloft as the flow is very
weak and high pressure dominates at the surface. However, mainly
heat of the day isolated showers and/or thunderstorms may be
possible on Wednesday mainly across parts of western KY and small
parts of southwest IN as the upper flow may be a bit stronger there.

On Thursday, very weak upper level flow will dominate the area but
deep moisture remain in place, especially for the eastern half of
the county warning area. Isolated showers and/or storms could
develop during the afternoon in west KY/southwest IN, but will keep
POPs low for now. On Friday, similar conditions will exist, although
moisture levels will drop off a bit so will keep the area dry.

Mainly dry conditions look to continue into the weekend as analysis
of latest model data does not show any strong signals of organized
convection at this time.  We will have to wait and see though how
the incoming tropical system impacts the weather pattern after it
approaches the east coast sometime late Thursday night into Friday.

Temperatures will rise into the lower 80s for highs on Wednesday but
warmer conditions will arrive for late week and into the weekend,
with highs in the mid to upper 80s. However, dew points will be
creeping back into the lower 70s by the end of the week which will
make it feel somewhat uncomfortable yet again.

&&

.AVIATION...
Issued at 1000 PM CDT Sun Sep 9 2018

Will continue with MVFR/IFR conditions through midday Monday due
to extensive low cloud cover to start, followed by some breaks in
the clouds and lowering visibility tonight. Given the wind should
not go calm, development of lower ceilings may be more of an
issue than visibilities.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...GM
Hazardous weather outlook, Sep 9, 2:13 AM CST, 22 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
313 AM CDT Sun Sep 9 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
313 AM CDT Sun Sep 9 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability of widespread hazardous weather is low.

Some river flooding is forecast. Refer to the river flood
warnings and statements for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Cape Girardeau

When
September 10, 1:00 AM CST to September 15, 5:30 PM CST
Where
Cape Girardeau County, Cape Girardeau to 0.58 mi ESE of Cape Girardeau
Cause
Heavy Rain
Crop damage
$6,000
Reported by
River/Stream Gage
Coordinates
37.300, -89.530

Minor flooding occurred along the Mississippi River. The river backed up into several creeks. Some low-lying agricultural land was inundated.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 784073.